Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 6, 2001, 6:45 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2001, 6:45 PM MDT (00:45 UTC)
- Expired
- May 6, 2001, 7:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:12 PM MDT | Hail 1 | Karval, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 070046 SVRDEN COC039-073-070130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 645 PM MDT SUN MAY 6 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO * UNTIL 730 PM MDT * AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF PUNKIN CENTER...OR ABOUT 28 MILES SOUTH OF LIMON...MOVING EAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PUNKIN CENTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3895 10387 3874 10389 3873 10_355 3895 10354 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 PM MDT, 4 hours 15 minutes earlier.
Area forecast discussion, May 6, 2:30 PM MDT, 4 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 230 PM MDT SUN MAY 6 2001 SHORT TERM DISCUSSION: WEAK QG LIFT ASSOCIATED WITH THE NOSE OF THE JET DROPPING TOWARD US THIS EVENING. MODELS ARE NOT CONSISTENT ON THE DETAILS...BUT OVERALL THIS FEATURE APPEARS FASTER/WEAKER THAN WHAT THE MODELS SHOW. HARD TO TELL BECAUSE THE AIR MASS IS MUCH DRIER TO OUR WEST...BUT THIS WILL BE MOVING IN ON TOP OF OUR SHALLOW SURFACE MOISTURE. SO I SUSPECT THAT THE CLOUD DEVELOPMENT IN THE MODELS IS OVERDONE AS IS THE LIGHT PRECIPITATION. A FEW LIGHT SHOWERS HAVE FINALLY DEVELOPED OVER THE CTRL CO MOUNTAINS...BUT IT LOOKS LIKE THESE WILL PROBABLY DIE RATHER THAN SPREAD ONTO THE PLAINS. LESS CLOUD COVER MEANS ENOUGH COOLING FOR WIDESPREAD FOG. THE MODELS DO HINT AT SOME DRIER AIR ADVECTING INTO THE NORTHEAST CORNER BY MORNING...SO THE PARAMATERS FOR FOG/STRATUS DEVELOPMENT MAY BE MARGINAL THERE...BUT THE BOUNDARY LAYER SHOULD SATURATE ACROSS MOST OF THE PLAINS. WITH RATHER LIGHT SURFACE WINDS THERE COULD BE AREAS OF DENSE FOG...BUT I WILL LET LATER SHIFTS TEND TO THIS DETAIL AS THE SITUATION BECOMES CLEARER. THERE SHOULD BE ENOUGH MOISTURE TO PREVENT FROST IN MOST PLACES. GIMMESTAD LONG TERM DISCUSSION: A DRIER NW FLOW SETTING UP FOR THE FIRST PART OF THE WEEK FOR A RETURN TO WARMER TEMPS AND LITTLE IF ANY PRECIP THRU WED. AFTER SOME FOG/LOW CLDS MONDAY MORNING THINGS SHOULD WARM UP NICELY INTO THE LOWER 60S MON AFTN. BEYOND THAT...GRIDDED DATA SUPPORTS FURTHER WARMING INTO THE 70S FOR TUE AND WED. WE'LL KEEP A DRY FCST GOING...BUT TIME OF YEAR COUPLED WITH RESIDUAL SFC MSTR AND DAY TIME HEATING MAY LEAD TO A STRAY SHOWER OVER THE MTNS. WILL NOT MENTION IN ZONES FOR NOW AS CHANCE SEEMS RATHER MINIMAL. NEXT WEATHER MAKER WILL WORK ITS WAY DOWN INTO CWA LATE WED NITE AND THU WITH WK FRONT. APPEARS ENOUGH MSTR AVAILABLE TO KEEP A CHANCE OF SHOWERS MENTIONED IN ZONES. BEYOND THU...TRANSITION PRD BEGINS AS NW FLOW SHIFTS TO THE W AND SW OVER THE WEEKEND AS NEW WEST COAST TROF MOVES IN WITH BUILDING HIGH PRESSURE OVER THE ROCKY MTN vRGN. STILL LOOKS DRY AND QUITE WARM. ENTREKIN .DEN...NONE.
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.